Missouri, 2020Flash Flooding and Flood in Missouri, July 15, 2020
July 15, 2020 · NWS EAX · 3 events in 3 counties and zones
Moderate to heavy rain moved into the area causing some isolated minor flooding in Andrew and Macon Counties. Some isolated road closures resulted, but no damage was reported with this flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate to heavy rain moved into the area causing some isolated minor flooding in Andrew and Macon Counties. Some isolated road closures resulted, but no damage was reported with this flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 15, 1:28 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 15, 1:28 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
228 AM CDT Wed Jul 15 2020
.Discussion...
Issued at 228 AM CDT WED JUL 15 2020
A cold front with a line of showers and thunderstorms is expected to
move south into the Kansas City metropolitan area early this
morning. Rainfall rates and precipitable water values continue to
be impressive with early totals exceeding 1.5-2 inches of rain. Our
primary concerns are flash flooding and strong winds as this system
makes it way into more urbanized areas. Expected time of arrival
for the KC area is between 4 and 7AM. The wide range of the temporal
estimate are a result of uncertainties in the intensity of rear
inflow into the line and how it will maintain its structure as it
moves south.
It is anticipated as the line of storms moves south, it will begin
to interact with the large precipitation complex in central KS. The
primary effect of this interaction is storms gaining a large
eastward movement eventually being carried out east by the entire
complex. The line is expected to sink to around the I-70 corridor
by sunrise before turning east. Do not worry about missing the rain
for those in the southern portion of our CWA. The large complex in
central KS will move into the moisture rich environment of western
MO bringing some showers and thunderstorms.
Precipitable water values exceed 2 inches for much of the Kansas
City area. This means that storms will be very efficient when it
comes to rain production. As a result flooding on roadways, parking
lots, and other impervious surfaces is likely. Urban small streams
will also see rapid rises and falls as water runs off from urban
structures. Please travel safely and remember to turn around when
you see a flooded roadway.
Clouds and rain are expected to hang around for much of the day
today. The good news (besides the much needed rain) is that
temperatures will be much cooler with highs only in the mid to upper
80s. Sure, it is going to be cloudy and rainy, but it will not be
hot at least. However, the reprieve will be short lived as by
Friday, a surface high pressure parks over SE NE and N KS clearing
our skies enabling the sun to heat the area up almost unimpeded.
Unfortunately, the baking quickly resumes as temperatures accelerate
to the mid 90s on Friday culminating near 100F during the day
Sunday. Mid-90s highs are expected to continue into next week.
&&
.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 203 AM CDT WED JUL 15 2020
A cold front gradually sagging southward across northern Missouri
and northeastern Kansas has initiated a line of thunderstorms
with heavy rain this evening and overnight period. As the surface
cold pool continues to strengthen along this line of storms, the
storms will quicken their pace south and impact the terminals
between 08-12Z with rain showers and thunderstorms possibly
continuing through 18Z. KSTJ will be the first to see
thunderstorms as the line shifts southward. VFR ceilings will
lower to low VFR or MVFR as the storms approach. As thunderstorms
move over the terminal, heavy rain will drop visibilities into the
1-3SM range with ceilings further dropping to 1-2kft.
Southeasterly to easterly winds will shift to north-northwesterly
behind the front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...CDB/Pesel
Aviation...PietrychaP
Hazardous weather outlook, Jul 14, 3:31 AM CST, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
431 AM CDT Tue Jul 14 2020
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-150945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
431 AM CDT Tue Jul 14 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
High heat indicies are expected during the afternoon Tuesday with
air temperatures reaching the low to mid 90s and heat indicies
nearing 105.
Strong to severe thunderstorms are expected late Tuesday into early
Wednesday morning. Primary impacts are heavy rain which could lead
to tlocalized flooding and hgih winds. Activity is anticipated to
last into Wednesday afternoon.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Dangerously hot and humid conditions return for the weekend. Daytime
highs are in the mid-90s with heat indicies exceeding 105F.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 14, 11:19 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1219 AM CDT Wed Jul 15 2020
MOZ005-150545-
Harrison MO-
1219 AM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARRISON COUNTY UNTIL
1245 AM CDT...
At 1218 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eagleville, or 10 miles north of Bethany, moving east at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ridgeway, Eagleville, Cainsville, Blythedale, Martinsville and
Hatfield.
This includes Interstate 35 in Missouri between mile markers 96 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4035 9377 4029 9422 4047 9422 4047 9423
4057 9423 4057 9377
TIME...MOT...LOC 0518Z 251DEG 19KT 4042 9407
CDBSpecial weather statement, Jul 15, 12:02 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
102 AM CDT Wed Jul 15 2020
MOZ003>005-150630-
Worth MO-Gentry MO-Harrison MO-
102 AM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WORTH...NORTHERN
GENTRY AND WESTERN HARRISON COUNTIES UNTIL 130 AM CDT...
At 102 AM CDT, Doppler radar was tracking a strong thunderstorm near
Albany, moving east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Albany, Stanberry, New Hampton, Gentry, Worth, Allendale, Denver and
Martinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4024 9408 4018 9461 4039 9460 4053 9412
TIME...MOT...LOC 0602Z 259DEG 31KT 4032 9439
CDB
Special weather statement, Jul 15, 12:25 AM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
125 AM CDT Wed Jul 15 2020
MOZ007-008-016-017-150715-
Schuyler MO-Putnam MO-Adair MO-Sullivan MO-
125 AM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR ADAIR...EASTERN PUTNAM...
NORTHEASTERN SULLIVAN AND SCHUYLER COUNTIES UNTIL 215 AM CDT...
At 125 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Lancaster to 8 miles north of
Novinger to Greencastle. Movement was southeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kirksville, Lancaster, Green City, Queen City, Novinger, Greentop,
Downing, Greencastle, Glenwood, Millard, Pollock, Worthington,
Livonia, Kirksville Regional and Green Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4027 9235 4017 9239 4004 9262 4004 9274
4031 9315 4049 9294 4059 9285 4060 9235
TIME...MOT...LOC 0625Z 303DEG 23KT 4054 9267 4035 9273 4027 9288
CDBFlash Flood, Nodaway
- When
- July 15, 2:39 AM CST to 3:39 AM CST
- Where
- Nodaway County, 1.81 mi W of Guilford to 1.83 mi WNW of Guilford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.171, -94.764
Law Enforcement reported several inches of water flowing over Highway M just west of Guilford.
Flood, Macon
- When
- July 15, 7:50 AM CST to 10:50 AM CST
- Where
- Macon County, 1.9 mi SE of Star to 1.59 mi SE of Star
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.899, -92.657
Missouri Department of Transportation reported that Route HH was closed at Rock Creek due to heavy rain causing flooding.
Flash Flood, Andrew
- When
- July 15, 7:54 AM CST to 8:54 AM CST
- Where
- Andrew County, 0.19 mi E of Rosendale to 0.89 mi ENE of Rosendale
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.050, -94.826
Missouri Department of Transportation reported a closure of Highway 48 just east of Rosendale due to heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 17, 202024 deaths · 3 events
- Rip Current in Florida, July 15, 20201 death · 1 event
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 2020$10 million · EF0 · 13 events
- Hail and Damaging Winds in Georgia, July 15, 2020$682,000 · 2 in hail · 13 events
- Tornadoes in Indiana, July 15, 2020$105,000 · EF1 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 15, 2020$57,000 · 50 kt wind · 4 events
- Heat in Mississippi, July 15, 202022 events
- Flash Flooding and Hail in Illinois, July 15 to 16, 2020$22,000 · 61 kt wind · 5 events
- Heat in Tennessee, July 15, 202021 events
- Tornadoes and Damaging Winds in Illinois, July 15, 2020EF0 · 15 events
- Flash Flooding and Hail in Colorado, July 15, 20201.25 in hail · 13 events
- Flood and Damaging Winds in Kansas, July 15 to 18, 202061 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912243, 912245, 912244.